Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS San Angelo, TX

October 16, 2018Kimble County, Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 16, 2018, 6:37 AM CDT for Kimble County, Mason County, Texas. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2018, 6:37 AM CDT (11:37 UTC)
Expired
Oct 16, 2018, 8:15 AM CDT
In force
98 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Kimble County, TX, Mason County, TX

The radar

The San Angelo radar (KSJT), 131 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 11.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS54 KSJT 161137
FFWSJT
TXC267-319-161315-
/O.NEW.KSJT.FF.W.0048.181016T1137Z-181016T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
637 AM CDT TUE OCT 16 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Kimble County in west central Texas...
  Mason County in west central Texas...

* Until 815 AM CDT.

* At 621 AM CDT, local law enforcement officials continued to report 
  numerous roads closed due to flooding across eastern Kimble and 
  Mason counties. Although rainfall is diminishing, flooding of 
  these roads will likely continue through the next couple hours.

* Some locations that will experience flooding include...
  Junction, Mason, Art, Loyal Valley, Yates Crossing, Streeter, Camp
  Air, Hilda, Grit, Katemcy, Telegraph, Pontotoc, Fredonia, Segovia,
  Hedwigs Hill, Long Mountain, London, South Llano River State Park,
  The Intersection Of Highway 29 And Ranch Road 1222 and Us-
  87 Near The Mason-Gillespie County Line.

This includes the following low water crossings ...
    Park Road 73 crossing South Llano River...
    US HWY 377 crossing South Llano River...
    US HWY 377 crossing 2 miles North of Telegraph...
    FM 2169 crossing Johnson Fork Creek...
    RM 385 crossing Falls Prong...
    RM 385 crossing Perdenales River...
    Sandy crossing...
    County Road 370 crossing Big Saline Creek...
    James River crossing Little Devils River and
    Vater crossing Hasse Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3071 9976 3072 9948 3094 9948 3094 9909
      3092 9909 3092 9896 3050 9896 3050 9930
      3029 9930 3029 10000

$$

sn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 4:14 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 16, 4:14 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
414 AM CDT Tue Oct 16 2018

.SHORT TERM...
(Today and Tonight)

...Flash Flood Watch continues in effect today until 7 PM...

An upper low is over western Arizona early this morning. Water
vapor satellite imagery shows our area on the western side of a
subtropical moisture plume, extending across parts of Mexico and
the southeastern two-thirds of Texas. A large area of showers,
associated with an impulse embedded in southwest flow aloft and
out ahead of the main low, has been overspreading our area during
the overnight hours. The heavier rainfall has affected our east-
central (Heartland) and southeastern (Northwest Hill Country)
counties. With saturated ground and runoff, flooding of several
roads has been reported in Mason and Kimble Counties. River
flooding is also occurring in these counties.

Flooding concerns continue for today with additional showers
expected on saturated ground. The Flash Flood Watch remains in
effect for most of West Central Texas until 7 PM. The
aforementioned upper low will meander over Arizona today and
tonight, and could have additional shortwave energy moving over
our area in southwest flow aloft. Showers are likely tonight, but
the coverage and rainfall rates should be a little less than what
is presently occurring.

The unseasonably cold airmass will remain entrenched across our
area today and tonight. With cloudy skies, temperatures are
expected to remain nearly steady in the upper 30s to lower 40s.
The record low maximum temperatures today are expected to be
broken at Abilene (53 degrees, set in 1970) and San Angelo (52
degrees, set in 1970).

19

.LONG TERM...
(Wednesday through next Monday)

The wet pattern will continue to affect most of the area through
at least Thursday. An upper level low will continue to spin over
the Four Corners region through Thursday, before lifting off to
the northeast into the Central Plains Thursday night into Friday.
Ahead of this low, southerly flow will continue to pull mid and
upper level moisture and shortwave energy north out of Mexico
across much of the central portions of Texas. This, combined with
low level Gulf of Mexico moisture will continue to provide a good
chance for showers and isolated thunderstorms over our forecast
area through Thursday. Although we continue to expect at least
scattered precipitation both Wednesday and Thursday, there is some
uncertainty in coverage and rainfall amounts, so will hold off on
extending the Flash Flood Watch beyond this evening.

By Friday, the Four Corners has opened up into a wave across the
central U. S., moving away from the area. Lingering moisture, and
trailing shortwave energy will keep rain chances in the forecast
through Saturday.

As we move into the second half of next weekend and early next
week, medium range models develop another upper low to the west of
the area, as another cold front also moves through the CWA. This
could provide another round of rain chances for our region. For
not have gone with Slight Chance to Chance PoPs for most of the
area.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 43  43  50  46 /  80  70  80  60
San Angelo 	 42  42  50  44 /  90  70  80  70
Junction 	 42  42  52  47 / 100  70  70  60
Brownwood 	 42  42  51  47 / 100  80  80  40
Sweetwater 	 44  42  48  44 /  80  60  70  70
Ozona      	 43  42  47  44 /  90  70  80  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Irion-Kimble-Mason-McCulloch-Menard-
Runnels-San Saba-Schleicher-Shackelford-Sutton-Taylor-Tom Green.

&&
Hazardous weather outlook, Oct 16, 5:44 AM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
544 AM CDT Tue Oct 16 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
544 AM CDT Tue Oct 16 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A Flash Flood Watch continues in effect until 7 PM today, for much
of West Central Texas. Showers, some producing moderate to heavy
rainfall, will continue today and tonight. The threat for flash
flooding and river flooding continues, especially across the
Northwest Hill Country and Heartland areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday into Friday of this week, additional showers with
moderate to heavy rain will be possible at times. With the ground
saturated, there will be a threat for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Oct 16, 1:31 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
131 AM CDT TUE OCT 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     FLASH FLOOD      6 SE JUNCTION           30.43N  99.70W
10/16/2018                   KIMBLE             TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTED JOHNSON FORK CREEK FLOWING
            OVER FM 2169.

&&

EVENT NUMBER SJT1800125

SN
Local storm report, Oct 16, 4:28 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 AM CDT TUE OCT 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      10 SE MASON             30.65N  99.11W
10/16/2018                   MASON              TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTED BEAVER CREEK WAS FLOWING OVER
            HIGHWAY 87 10 MILES SOUTHEAST OF MASON. HIGHWAY 87 HAS
            BEEN CLOSED SOUTH OF MASON. IN ADDITION, HIGHWAY 71 IN
            NORTHEASTERN MASON COUNTY HAS BEEN CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER SJT1800126

SN
Local storm report, Oct 16, 6:00 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 AM CDT TUE OCT 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      SEGOVIA                 30.42N  99.67W
10/16/2018                   KIMBLE             TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTING THAT JOHNSON FORK CREEK IS
            FLOWING OVER INTERSTATE 10, WITH MULTIPLE SWIFTWATER
            RESCUES IN PROGRESS. INTERSTATE 10 HAS BEEN CLOSED AS
            WELL AS FM 2169 NORTH OF INTERSTATE 10 DUE TO JOHNSON
            FORK CREEK FLOODING.

&&

EVENT NUMBER SJT1800127

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:04 PM CDTAreal Flood AdvisorySJTKimble, McCulloch, Mason, San Saba4 hr
Oct 15, 11:31 PM CDTFlash Flood WarningSJTKimble, Mason4 hr
Oct 16, 2:15 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Oct 16, 2:25 AM CDTRiver Flood WarningSJTMason5 hr
Oct 16, 2:44 AM CDTRiver Flood WarningSJTMason25 hr
Oct 16, 3:31 AM CDTFlash Flood WarningSJTKimble, Mason3 hr
Oct 16, 3:48 AM CDTRiver Flood WarningSJTKimble16 hr
Oct 16, 5:37 AM CDTFlash Flood Warning EmergencySJTKimble83 min
Oct 16, 7:06 AM CDTFlash Flood Warning EmergencySJTKimble3 hr
Oct 16, 8:15 AM CDTFlash Flood WarningSJTKimble, Mason6 hr
Oct 16, 8:27 AM CDTAreal Flood AdvisorySJTSan Saba4 hr
Oct 16, 9:19 AM CDTRiver Flood WarningSJTMason8 hr
Oct 16, 9:25 AM CDTRiver Flood WarningSJTLampasas, San Saba11 hr
Oct 16, 9:29 AM CDTRiver Flood WarningSJTSan Saba4 days
Oct 16, 11:53 AM CDTAreal Flood AdvisorySJTTom Green4 hr
Oct 16, 12:15 PM CDTAreal Flood AdvisorySJTBrown, San Saba6 hr
Oct 16, 2:16 PM CDTAreal Flood WarningSJTKimble, Mason6 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.